Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 90, NWS Louisville, KY

May 23, 2000Hancock County, Ohio County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 23, 2000, 9:09 AM CDT for Hancock County, Ohio County, Kentucky. It was in force for 21 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 23, 2000, 9:09 AM CDT (14:09 UTC)
Expired
May 23, 2000, 9:30 AM CDT
In force
21 min
Issued by
NWS Louisville, KY
Area
Whole counties

Counties Hancock County, KY, Ohio County, KY

What was reported inside it

TimeReportWhereRemark
May 23, 9:30 AM CDTHail 1Hawesville, KY
May 23, 9:30 AM CDTHail 1Pleasant Ridge, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 2.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2000-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2000-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

737 
WUUS53 KLMK 231412
SVRSDF
KYC091-183-231430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
909 AM CDT TUE MAY 23 2000

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANCOCK COUNTY IN NORTHWEST KENTUCKY
  NORTHERN OHIO COUNTY IN NORTHWEST KENTUCKY

* UNTIL 930 AM CDT

* AT 908 AM CDT...NWS DOPPLER RADAR INDICATED TWO SEVERE THUNDERSTORMS
  WITH LARGE HAIL 8 MILES WEST OF PELLVILLE...OR ABOUT 59 MILES
  NORTHWEST OF BOWLING GREEN...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  DEANEFIELD...PELLVILLE AROUND 920 AM CDT
  DUKES...FORDSVILLE...LYONIA...PATESVILLE AROUND 925 AM CDT

HAIL ONE INCH IN DIAMETER HAS OCCURRED WITH THIS STORM IN DAVIESS 
COUNTY.

HAIL UP TO ONE INCH IN DIAMETER IS EXPECTED FROM THIS STORM. SEEK
SHELTER INSIDE UNTIL THE STORM HAS PASSED.

SCHOLZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:00 AM CDT, 7 hours 9 minutes earlier.

Area forecast discussion, May 23, 2:00 AM CDT, 7 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 AM EDT TUE MAY 23 2000

MAIN FORECAST PROBLEM THIS MORNING IS CHANCES FOR RAIN THROUGH THE
PERIOD.

AT 07Z SHRA AND TSRA WERE ACROSS WESTERN FORECAST AREA (FA). MORE
TSRA WERE IN IL.  A SERIES OF S/WS ARE LINED UP IN NW FLOW ALOFT.

MODELS IN AGREEMENT WITH OVERALL SYNOPTIC PATTERN.  WITH TRICKY NW
FLOW...WILL USE A BLEND.

AFTER INITIAL BATCH OF RAIN MOVES THROUGH FA THIS MORNING...ATMS
DESTABILIZES AGAIN THIS AFTERNOON. ETA HAS CAPES OVER 2000 AND LI/S
DOWN TO -8.  NGM NOT QUITE AS UNSTABLE...BUT UNSTABLE NONETHELESS.
STRONG WAA AT 850 OCCURS TODAY AS WELL.  FEEL THAT SCATTERED STORMS
WILL DEVELOP AGAIN THIS AFTN...SO WILL KEEP CHANCE POPS GOING THIS
AFTN.

ALL MODELS SHOWING MORE TSTMS TONIGHT...WHICH IS REASONABLE GIVEN
CONTINUED WAA AND NW FLOW ALOFT.  WILL PUT POPS IN GOOD CHANCE
CATEGORY AND WORD AS SCATTERED.  FOR WEDNESDAY...SURFACE TROF MOVES
THROUGH NORTHERN SECTIONS OF FA DURING THE DAY...STABILIZING THE
ATMS.  AHEAD OF TROF...MOISTURE AND INSTABILITY CONTINUE.  WILL KEEP
LOW CHANCE POPS GOING...BUT WILL END EARLY IN NWRN FA.

FWC/FAN TEMPS CLOSE THIS AFTN AND LOOK OKAY GIVEN WAA PATTERN. WILL
GO WITH WARMER FAN NUMBERS TONIGHT IN CONTINUED SW FLOW AT SFC.
NUMBERS LOOK OKAY FOR WEDNESDAY AS WELL.

1ST PERIOD OF FORECAST SUBJECT TO CHANGE DUE TO PRECIP AT ISSUANCE
TIME.

.SDF...NONE
CS

In the hours before

Special weather statement, May 23, 4:00 AM CDT, 5 hours 9 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-231500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
500 AM EDT TUE MAY 23 2000

THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS ACROSS SOUTH CENTRAL INDIANA AND CENTRAL
KENTUCKY THIS AFTERNOON AND TONIGHT.

WEATHER DISTURBANCES WILL CONTINUE TO MOVE ACROSS THE OHIO VALLEY
THIS AFTERNOON AND TONIGHT CAUSING SCATTERED THUNDERSTORMS TO
DEVELOP IN THE HUMID AND UNSTABLE AIR.  SOME THUNDERSTORMS MAY BECOME
SEVERE.

THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE HAIL AND DAMAGING
WINDS.  DANGEROUS LIGHTNING...ALONG WITH BRIEF PERIODS OF HEAVY RAIN
ARE ALSO POSSIBLE.

THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER RADIO FROM
THE NATIONAL WEATHER SERVICE OR THE MEDIA FOR THE LATEST INFORMATION
ON THIS WEATHER SITUATION.  SKYWARN SPOTTER ACTIVATION MAY BE
REQUESTED THIS AFTERNOON AND TONIGHT.

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 9:37 AM CDTSevere Thunderstorm WarningLMKBreckinridge23 min
May 23, 9:41 AM CDTSevere Thunderstorm WarningLMKOhio29 min
May 23, 9:57 AM CDTSevere Thunderstorm WarningLMKBreckinridge33 min
May 23, 10:07 AM CDTSevere Thunderstorm WarningLMKGrayson43 min
May 23, 10:42 AM CDTSevere Thunderstorm WarningLMKEdmonson28 min
May 23, 10:55 AM CDTSevere Thunderstorm WarningLMKHart45 min
May 23, 11:31 AM CDTSevere Thunderstorm WarningLMKBarren, Metcalfe44 min
May 23, 11:35 AM CDTSevere Thunderstorm WarningLMKGreen, Hart50 min
May 23, 11:55 AM CDTTornado WarningLMKMetcalfe25 min
May 23, 12:12 PM CDTSevere Thunderstorm WarningLMKMetcalfe38 min
May 23, 12:20 PM CDTSevere Thunderstorm WarningLMKBarren, Edmonson35 min
May 23, 12:50 PM CDTSevere Thunderstorm WarningLMKMetcalfe25 min
May 23, 12:50 PM CDTTornado WarningLMKCumberland30 min
May 23, 12:57 PM CDTSevere Thunderstorm WarningLMKBreckinridge, Hancock48 min
May 23, 12:59 PM CDTSevere Thunderstorm WarningLMKBarren16 min
May 23, 1:11 PM CDTSevere Thunderstorm WarningLMKHardin64 min
May 23, 1:21 PM CDTSevere Thunderstorm WarningLMKClinton, Cumberland39 min
May 23, 1:37 PM CDTTornado WarningLMKBreckinridge, Grayson28 min
May 23, 1:49 PM CDTSevere Thunderstorm WarningLMKBreckinridge21 min
May 23, 2:03 PM CDTTornado WarningLMKGrayson32 min
May 23, 2:17 PM CDTTornado WarningLMKHart43 min
May 23, 3:01 PM CDTSevere Thunderstorm WarningLMKHardin34 min
May 23, 3:26 PM CDTSevere Thunderstorm WarningLMKLarue34 min
May 23, 3:55 PM CDTSevere Thunderstorm WarningLMKGreen, Taylor35 min
May 23, 4:24 PM CDTTornado WarningLMKAdair41 min
May 23, 4:43 PM CDTTornado WarningLMKRussell37 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.